Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 1:53 PM EDT for Orange County, New York. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 1:53 PM EDT (17:53 UTC)
- Expired
- Jun 26, 2002, 3:00 PM EDT
- In force
- 67 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:10 PM EDT | Thunderstorm Wind 50 E | Goshen, NY | Police reported that strong gusty winds knocked down large tree limbs and damaged a house. |
| Jun 26, 3:00 PM EDT | Thunderstorm Wind 50 E | Montgomery, NY | Spotters reported that strong winds knocked over several trees, that resulted in a disruption of power. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:15 AM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 26, 9:15 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 915 AM EDT WED JUN 26 2002 WILL UPDATE ZONES FOR THIS AFTN. WILL ADD HEADER FOR HEAT INDEX IN SOME ZONES. OTHERWISE...NO SIG CHANGES. MARINE...NO SIG CHANGES. WINDS AND SEAS WL INCR THIS AFTN BUT EXPECTED TO RMN BLO SCA CRIT. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. EKH
In the hours before
Special weather statement, Jun 26, 11:05 AM EDT, 2 hours 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1105 AM EDT WED JUN 26 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 37 min |
| Jun 26, 2:17 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 43 min |
| Jun 26, 2:18 PM EDT | Special Marine Warning | OKX | 72 min | |
| Jun 26, 2:32 PM EDT | Flash Flood Warning | OKX | Bronx | 118 min |
| Jun 26, 2:57 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 48 min |
| Jun 26, 2:59 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 31 min |
| Jun 26, 3:41 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 49 min |
| Jun 26, 3:54 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 51 min |
| Jun 26, 4:49 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 41 min |
| Jun 26, 5:10 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jun 26, 5:18 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 42 min |
| Jun 26, 5:38 PM EDT | Flash Flood Warning | OKX | Bronx | 3 hr |
| Jun 26, 5:50 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 55 min |
| Jun 26, 6:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 53 min |
| Jun 26, 6:50 PM EDT | Special Marine Warning | OKX | 70 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.